Ohio, 2021

Hail and Damaging Winds in Ohio, August 12, 2021

August 12, 2021 · NWS PBZ · 13 events in 5 counties and zones

Remnants of mesoscale convective systems over the Great Lakes advanced into the Ohio River Valley throughout the day on August 12th and helped to create severe storms. Despite little effective shear, DCAPE was very high (between 1300-1400J/kg) and was enough to accelerate downdrafts, causing strong surface wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Remnants of mesoscale convective systems over the Great Lakes advanced into the Ohio River Valley throughout the day on August 12th and helped to create severe storms. Despite little effective shear, DCAPE was very high (between 1300-1400J/kg) and was enough to accelerate downdrafts, causing strong surface wind. Weak zonal flow also created an ideal situation for training storms to develop as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 1:27 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 12, 1:27 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
227 PM EDT Thu Aug 12 2021

.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage on Friday evening.

&&

.NEAR TERM /THROUGH TONIGHT/...

Thunderstorms are expected to redevelop over the I 80 corridor with
the advance of another shortwave trough. Although effective shear is
marginal at best, instability is expected to recover given a couple
hours of heating combined with 70+ F dp and converging sly flow. With
mid level wind improved from yesterday, storm movement should be
relatively fast and minimal gust would be needed from downdrafts to
initiate damage. Damaging wind gusts wl thus remain the severe threat
of the aftn and early eve.

The heat advisory collaboratively remains in place with forecast
values right around 100F.

Convection chance, mainly showers, will continue overnight as overall
ascent improves with the encroaching upr trough/cold front. Expect
lows again around 70 F given the abundant llvl moisture plaguing the
region.

&&

.SHORT TERM /FRIDAY/...
Friday's convection largely depends on the trends upstream as the
pattern favorable for northwest flow and a series of MCS's moving
through the forecast area continues. The upper level pattern does
indicate some support aloft as the trough dips further south owing to
stronger organization and development. Will expect destabilization
Friday afternoon again with the approach of another MCS with better
organization. Timing however, is quite difficult and confidence is
low.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Friday night will feature the cold front pushing though ahead of a
strong upper level trough digging south through the Great Lakes
Region bringing an end to the unsettle weather by Saturday. High
pressure will settle in behind bringing a cooler airmass and
temperatures returning to seasonal or just below seasonal values.

The western side of the high will move into the area by Monday and
Tuesday allowing from warm and moist return flow to once again flow
back into the region. This will bring active weather to the region
to end the extended period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
More convection is likely this aftn with the apch of another
shortwave. These thunderstorms will likely cause lcl IFR restrictions
and 25+_kt wind gusts fm PIT n and ewd.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat as a cold
front moves through the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ013-014-020>023-
     029-031-073-075.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
     057>059-068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
     509.

&&
Hazardous weather outlook, Aug 12, 2:53 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
353 PM EDT Thu Aug 12 2021

WVZ510>514-132000-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
353 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-049-050-PAZ013-014-020>023-029-031-073-075-WVZ001>003-
132000-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Fayette-Hancock-Brooke-Ohio-
353 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-WVZ004-012-021-509-132000-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-
Marion-Monongalia-
353 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-074-076-132000-
Mercer-Venango-Forest-Clarion-Jefferson PA-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
353 PM EDT Thu Aug 12 2021

...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 12, 12:55 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     WEST KITTANNING         40.81N  79.53W
08/12/2021                   ARMSTRONG          PA   911 CALL CENTER

            REPORT OF TREES DOWN IN AND AROUND WEST KITTANNING.

&&

EVENT NUMBER PBZ2102117

BROWN
Local storm report, Aug 12, 1:10 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     PUNXSUTAWNEY            40.94N  78.98W
08/12/2021                   JEFFERSON          PA   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN IN PUNXSUTAWNEY

&&

EVENT NUMBER PBZ2102118

BROWN
Local storm report, Aug 12, 2:01 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     SPORTSBURG              40.92N  79.01W
08/12/2021                   JEFFERSON          PA   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWN ON POWER LINES IN THE AREA
            OF YOUNG TOWNSHIP

&&

EVENT NUMBER PBZ2102119

BROWN
Local storm report, Aug 12, 2:04 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     2 NNE NORTH POINT       40.93N  79.12W
08/12/2021                   JEFFERSON          PA   911 CALL CENTER

            REPORTED MULTIPLE TREES DOWN ON HAMILTON PORTER RD AND
            EWING RD IN PERRY TOWNSHIP

&&

EVENT NUMBER PBZ2102120

BROWN
Special weather statement, Aug 12, 3:16 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
416 PM EDT Thu Aug 12 2021

PAZ007>009-013>016-022-122045-
Armstrong PA-Jefferson PA-Butler PA-Forest PA-Clarion PA-Venango PA-
Lawrence PA-Mercer PA-
416 PM EDT Thu Aug 12 2021

...Strong to severe thunderstorms will likely impact portions of
eastern Mercer, Venango, eastern Lawrence, northern Butler, west
central Jefferson, northwestern Armstrong, Clarion and western
Forest Counties...

At 413 PM EDT, radar indicated a thunderstorm cluster developing
with a center 7 miles south of Franklin, moving east at 40 mph. This
cluster is likely to intensify.  A severe thunderstorm watch is in
effect.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oil City, Grove City, Franklin, Clarion, Knox, Sugarcreek, Slippery
Rock, Tionesta, Hasson Heights, Stoneboro, Seneca, and Harrisville.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 114 and 137.
  Interstate 80 in Pennsylvania between mile markers 18 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western, northwestern and west central Pennsylvania.

&&

LAT...LON 4119 7909 4097 8006 4148 8034 4149 8000
      4158 7987 4162 7972 4163 7936
TIME...MOT...LOC 2013Z 258DEG 36KT 4128 7984

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 3:52 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
452 PM EDT Thu Aug 12 2021

PAZ007-013-122115-
Lawrence PA-Mercer PA-
452 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Mercer and
northwestern Lawrence Counties through 515 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or near Sharon, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hermitage, Sharon, Grove City, Sharpsville, Farrell, New Wilmington,
Mercer, Pulaski, New Bedford, West Middlesex, Clark, and Wheatland.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 114 and 127.
  Interstate 80 in Pennsylvania between mile markers 0 and 22.
  Interstate 376 in Pennsylvania between mile markers 4 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western and northwestern Pennsylvania.

&&

LAT...LON 4142 8020 4116 8007 4108 8052 4129 8052
TIME...MOT...LOC 2052Z 249DEG 27KT 4118 8054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 12, 4:11 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.370, -80.650

Social media report of snapped trees in Steubenville.

Thunderstorm Wind, Columbiana

When
August 12, 5:52 PM EST
Where
Columbiana County, 1.05 mi W of East Liverpool
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -80.590

A emergency manager reported numerous trees down along Croft Street.

Thunderstorm Wind, Columbiana

When
August 12, 5:52 PM EST
Where
Columbiana County, 1.73 mi SE of Kenmoor
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.650, -80.600

Social media report of multiple trees down and blocking 4th Avenue.

Thunderstorm Wind, Columbiana

When
August 12, 5:54 PM EST
Where
Columbiana County, East Liverpool
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -80.570

Local emergency manager reported numerous trees down throughout the city.

Thunderstorm Wind, Muskingum

When
August 12, 6:05 PM EST
Where
Muskingum County, North Zanesville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
39.980, -82.000

Social media report of numerous large tree branches snapped.

Thunderstorm Wind, Muskingum

When
August 12, 6:14 PM EST
Where
Muskingum County, 1.38 mi N of Stringtown
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.050, -82.020

A trained spotter reported multiple trees down.

Hail, Muskingum

When
August 12, 6:36 PM EST
Where
Muskingum County, 0.87 mi SE of Zanesville Parr Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.990, -82.010

A local citizen reported hail to the office.

Thunderstorm Wind, Muskingum

When
August 12, 6:36 PM EST
Where
Muskingum County, 0.87 mi SE of Zanesville Parr Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.990, -82.010

A local citizen reported a large tree down in their yard.

Hail, Muskingum

When
August 12, 6:37 PM EST
Where
Muskingum County, 0.87 mi SE of Zanesville Parr Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.990, -82.010

Broadcast Media reported hail.

Thunderstorm Wind, Muskingum

When
August 12, 6:41 PM EST
Where
Muskingum County, 2.33 mi SSE of Otsego
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.090, -81.750

A trained spotter reported multiple trees down and widespread power outages.

Thunderstorm Wind, Guernsey

When
August 12, 6:50 PM EST
Where
Guernsey County, 2.73 mi ENE of Guernsey
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.190, -81.550

Social media report of trees down and power outages.

Thunderstorm Wind, Jefferson

When
August 12, 7:39 PM EST
Where
Jefferson County, 1.73 mi ESE of New Alexandria
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
40.290, -80.650

County official reported several trees and power lines down in the area.

Thunderstorm Wind, Carroll

When
August 12, 8:05 PM EST
Where
Carroll County, Leesville Res
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.480, -81.220

Local 911 Call Center reported multiple trees down between Sherrodsville and Leesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980018, 980019, 980020, 980021, 980022, 980023, 980016, 980024, 980017, 980025, 980026, 980027, 980029.